Iowa, 2007

Ice Storm in Iowa, December 1, 2007

December 1, 2007 · NWS OAX · 8 events in 8 counties and zones

A widespread ice storm affected eastern Nebraska and western Iowa Saturday December 1st, 2007. Warm and moist air spread rapidly north across the region on a strong low level jet that was in excess of 50 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A widespread ice storm affected eastern Nebraska and western Iowa Saturday December 1st, 2007. Warm and moist air spread rapidly north across the region on a strong low level jet that was in excess of 50 mph. The moisture fed north over a retreating Arctic air mass, with temperatures in the 20s and dew point temperatures in the single digits and teens just after midnight. The freezing precipitation began over much of the area between 3 and 4 am, and was preceded or initially mixed with a little sleet. Surface temperatures and dew points climbed to freezing or a bit above about 5 to 7 hours after the precipitation began. Ice accumulations of around 1/4 inch fell over most of the area. Although there were reports of tree limbs down, traffic accidents and power outages, the rise in temperatures to freezing and above helped mitigate a lot of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 1, 3:02 AM CST, 58 minutes earlier.

Area forecast discussion, Dec 1, 3:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 AM CST SAT DEC 1 2007

.DISCUSSION...

FORECAST CONCERN AND MAIN FOCUS CONTINUES TO BE DEVELOPING ICE
STORM AS A SLUG OF PACIFIC MOISTURE IS RACING NEWD AHEAD OF
SHORTWV ENERGY RAPIDLY EJECTING ACROSS AZ AND NM MEETING UP WITH
MODIFIED GULF MOISTURE BEGINNING TO LIFT NW ACROSS PLAINS.

SHORT TERM...TODAY AND TONIGHT. 850 MB JET WAS ALREADY STRENGTHENING
AHEAD OF AFOREMENTIONED SHORTWV WITH FBY PROFILER SHOWING 40KTS AT
07Z. GFS/NAM AND ECMWF ALL CONTINUE TO FORECAST THESE WINDS TO
INCREASE TO 60-70 KTS TDA AS THEY VEER TO SW. STRONG THETA E ADVCTN
CURRENTLY TAKING PLACE AROUND THAT LEVEL HAS HELPED PCPN RETURNS
TO BLOSSOM SINCE 06Z OVER MUCH OF NEBR AND NERN KS...ALTHOUGH MOST
PCPN WAS STILL LIGHT DUE TO SFC DWPTS IN SINGLE DIGITS TO MID
TEENS IN NEBRASKA. DWPTS WERE GRUDGINGLY COMING UP OVR KS AIDED BY
PCPN BUT CURRENT REPORTS OF PCPN THAT WAS REACHING GROUND IN ERN
NEBR CONSISTED MAINLY ZR- BUT PCPN INTENSITIES SHOULD CONTINUE
INCREASING THROUGH 12Z. SINCE DWPTS AND LOW LVL MOISTURE WAS STILL
FAIRLY DRY LEFT IN SLEET CHCS ALONG WITH THE ZR THREAT ALTHOUGH IT
APPEARS OVER MOST OF THE CWA PCPN WL BE ZR OR R DEPENDING ON SFC
TEMP. ALSO LEFT IN A SNOW MENTION FAR N ONLY FOR A FEW HOURS THIS
MORNING AS EVEN MORE PESSIMISTIC GFS...FOR FAR NRN ZONES
ANYWAY...WARMED A LAYER ABOVE FREEZING BY LATE MORNING BRINGING
PCPN TYPE TO A ZR/IP MIX. 03Z SREF SFC TEMPERATURE PROG SEEMED TO
HANDLE TEMPERATURE TRENDS AND EVEN SEEMED PRETTY CONSERVATIVE
BASED ON HOW STRONG WARM ADVCTN WILL BE TAKING PLACE TODAY ON THE
STRONG 850 MB JET. THUS SPLIT UP ICE STORM WARNING AND DROPPED IT
AFTER 15Z FAR SRN NEBR COUNTIES S OF LNK/AFK AND AFT 18Z S OF THE
PLATTE RIVER + OMAHA/CBF AREA AND SW IA. ALSO RAISED TEMPS A BIT
INTO THE OMA/LNK AREAS TODAY AND WL ADJUST HRLY TEMPS TDA TO
TOWARD SREF. DUE TO TEMPS AROUND AND PSBLY QUICKLY CLIMBING ABV
FREEZING FAR S ICE AMOUNTS MAY BE LIMITED TO BELOW 1/4 INCH BUT
CONTD ICE STORM WARNING SINCE THIS WILL BE FIRST STORM OF THE
SEASON. ICING AMOUNTS LIKELY WILL BE HIGHEST N THRU E OF THE OMAHA
AREA BUT EVEN OMA AND LNK MAY NOT ESCAPE SOME SIGNIFICANT ICING IN
EXCESS OF 1/4 INCH BEFORE READINGS CLIMB ABOVE FREEZING IN 17-19Z
PD. APPEARS TIGHT BAROCLINIC GRADIENT SETTING UP ACROSS NERN NEBR
LATER THIS AFTN COULD KEEP READINGS BELOW FREEZING ALL DAY N OF
BVN...HOWEVER...MUCH OF THE PCPN COULD SHIFT N OR NE OF THAT AREA.
DID...THOUGH LINGER THE WARNING THRU 06Z FAR N AS GLAZE THAT FALLS
EARLY TODAY WILL NOT LIKELY MELT AND ADDITIONAL ZL-/IP COULD
LINGER THRU 06Z. GFS/NAM STILL BRING MID LVL DRY PUNCH INTO THE
CWA LATER THIS AFTN/THIS EVENING AS A POCKET OF ELEVATED
INSTABILITY SHIFTS ACROSS CWA. ALTHOUGH ISOLD TSTMS POSSIBLE
MOISTURE IN MID LVLS LIMITED AND FORECAST ALREADY MESSY ENOUGH SO
LEFT TSTMS OUT ATTM. THIS DRY SURGE COULD CAUSE PCPN TO END OR GO
OVER MAINLY TRACE TYPE LATE THIS AFTN AND TNGT AND INSERTED SOME
DZ/FRDZ. TRIMMED BACK LOWS MOST AREAS AS GFS/NAM AND ECMWF WERE
PRETTY AGGRESSIVE IN DRIVING COLDFRONT INTO SERN ZONES BY 12Z
SUNDAY.

AS MAIN ENERGY LIFTS ACROSS THE CWA THE FIRST HALF OF SUNDAY THERE
COULD BE ENOUGH LIFT AND MID LVL MOISTURE TO GENERATE A PD OF LGT
SNOW...SUPPORTED BEST BY THE NAM. SEEMS LIKE GFS HAD BETTER HANDLE
ON TEMPERATURES HOWEVER AND WERE IN LINE W/PREV FORECAST. DECENT WARM
ADVCTN STILL QUITE POSSIBLE MONDAY PER 00Z OPERATIONAL GFS/NAM AND
ECMWF SO BOOSTED TEMPERATURES SEVERAL DEGREES BASED ON SIMILAR
PATTERN SEEN LAST THURSDAY. NO CHANGES TO REST OF FORECAST.

&&

.AVIATION...
SIGNIFICANT AVIATION HAZARDS LIKELY ALL TAF SITE FM 01/12Z-18Z
CONSISTING OF COND EVENTUALLY DECREASING TO LIFR ACCOMPANIED BY
-FZRA AND POSSIBLY OCCASIONAL PL. OCCASIONAL CIGS BLW 010/VIS BLW
3SM WILL CONTINUE AFT 01/18Z THRU AT LEAST 02/00Z. AFT 02/00Z...SELY
SFC WINDS GUSTING TO 30KT WILL SHIFT NW WITH GUSTS AROUND 30KT DUE
TO FROPA. ALSO...LLWS LIKELY UNTIL 02/00Z. CONFIDENCE LEVEL AT THIS
POINT IS HIGH FOR EVENTS TO UNFOLD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...ICE STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR NEZ034-
     042>045.

     ICE STORM WARNING UNTIL 9 AM CST THIS MORNING FOR NEZ078-088>093.

     ICE STORM WARNING UNTIL NOON CST TODAY FOR NEZ050>053-065>068.

     ICE STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
     015>018-030>033.

IA...ICE STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR IAZ043-055-
     056.

     ICE STORM WARNING UNTIL NOON CST TODAY FOR IAZ069-079-080-090-
     091.

&&

CHERMOK/DEE
Hazardous weather outlook, Nov 30, 5:00 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST FRI NOV 30 2007

NEZ088>093-011100-
GAGE-JEFFERSON-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

FREEZING RAIN AND SLEET WILL SPREAD INTO THE AREA AFTER
MIDNIGHT. TEMPERATURES WILL REMAIN BELOW FREEZING THROUGH
THE FIRST PART OF THE MORNING WITH ICE ACCUMULATIONS
AROUND ONE QUARTER OF AN INCH LIKELY. TEMPERATURES ARE
FORECAST TO CLIMB ABOVE FREEZING AFTER 900 AM WITH THE
PRECIPITATION CHANGING TO ALL RAIN. AN ICE STORM WARNING
IS IN EFFECT FROM LATE TONIGHT THROUGH 900 AM SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SOME LIGHT RAIN OR DRIZZLE MAY LINGER INTO THE EVENING WITH
A PERIOD OF FREEZING DRIZZLE OR FLURRIES POSSIBLE BEFORE ENDING
LATE SATURDAY NIGHT.

STAY TUNED FOR UPDATED FORECASTS CONCERNING THIS APPROACHING
STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SLEET OR ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

IAZ043-055-056-069-079-080-090-091-NEZ034-042>045-050>053-065>068-
078-011100-
BURT-BUTLER-CASS-COLFAX-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
500 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

A MIXTURE OF FREEZING RAIN...SLEET AND LIGHT SNOW IS EXPECTED
TO SPREAD OVER THE AREA LATE TONIGHT AND CONTINUE INTO SATURDAY
MORNING. SIGNIFICANT ICE ACCUMULATIONS OF ONE QUARTER INCH OR MORE
ARE EXPECTED BEFORE TEMPERATURES WARM ABOVE FREEZING EARLY IN THE
AFTERNOON AND THE PRECIPITATION CHANGES TO ALL RAIN. AN ICE STORM
WARNING IS IN EFFECT FOR THE AREA FROM LATE TONIGHT THROUGH NOON
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

SOME LIGHT RAIN MAY CHANGE OVER TO FREEZING RAIN OR SLEET
SATURDAY NIGHT THEN DIMINISH TO FREEZING DRIZZLE OR FLURRIES BY
MIDNIGHT.

STAY TUNED FOR UPDATED FORECASTS WITH THIS APPROACHING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. HOWEVER
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.

NEZ011-012-015>018-030>033-011100-
ANTELOPE-BOONE-CEDAR-CUMING-KNOX-MADISON-PIERCE-STANTON-THURSTON-
WAYNE-
500 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

LIGHT SNOW IS EXPECTED TO MOVE INTO THE AREA LATE TONIGHT AND
CONTINUE INTO THE FIRST PART OF SATURDAY MORNING BEFORE MIXING
WITH OR CHANGING TO FREEZING RAIN OR SLEET. SNOW ACCUMULATIONS
OF 1 TO 3 INCHES ARE POSSIBLE ALONG WITH ICE ACCUMULATIONS OF A
QUARTER INCH OR MORE. AN ICE STORM WARNING IS IN EFFECT FROM LATE
TONIGHT THROUGH SATURDAY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN...SLEET OR SNOW
INTO SATURDAY NIGHT...MAINLY BEFORE MIDNIGHT.

STAY TUNED FOR UPDATED FORECASTS WITH THIS APPROACHING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY. HOWEVER
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Fremont

When
December 1, 4:00 AM CST to 8:30 AM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

Ice Storm, Page

When
December 1, 4:00 AM CST to 8:30 AM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

Ice Storm, Montgomery

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

Ice Storm, Mills

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

Ice Storm, Pottawattamie

When
December 1, 4:00 AM CST to 9:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

Ice Storm, Harrison

When
December 1, 4:00 AM CST to 10:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

Ice Storm, Shelby

When
December 1, 4:00 AM CST to 10:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated between 1/4 and 3/4 of an inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by mid morning and started melting the ice. However, before some tree limbs were downed, including one large tree in Harlan, and some accidents were reported.

Ice Storm, Monona

When
December 1, 4:00 AM CST to 11:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

A 4 to 5 hour period of freezing rain accumulated around 1/4 inch, mainly on vehicles, trees and other untreated surfaces. Temperatures warmed above freezing by late morning and started melting the ice. However, before then a few tree limbs were downed and some accidents were reported.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61882, 61883, 61884, 61885, 61886, 61887, 61888, 61889.